And that implies that the body strongly reacts once Tramadol is not delivered anymore. The user develops a range of withdrawal symptoms, which can last several weeks. This physical dependence is the primary reason people have a hard time to quit using Tramadol. In some case, people can even develop a psychological addiction.
If you are hooked on Tramadol and consider quitting it, you should know what to expect. While you will likely experience unpleasant and quite painful symptoms, you are usually not in physical danger.
The withdrawal effects should fade after several weeks. But for safety reasons, you should not withdraw from Tramadol without professional assistance. That is especially important if you are addicted to Tramadol or other substances.
Symptoms and Timeline of Tramadol Withdrawal
Day 1 to 3
All traces of Tramadol will disappear within three days. During that stage, you will experience withdrawal symptoms:
- You might have the feeling of pins and needles.
- Sweating and palpitations are very common.
Because your body gets rid of Tramadol, you mostly experience physical withdrawal effects. They will pass very quickly, and you should not worry about them.
- But many people still become nervous and even anxious.
- Insomnia. Your sleep/wake cycle might be disrupted for some days.
- Drug cravings. You probably started taking Tramadol to treat some form of pain in the first place. It is tempting now to take the pain reliever, to stop your withdrawal suffering.
Day 4 to 7
After the body got rid of Tramadol, it will try to get back to its normal state. It will seem as if your chemical balance returned to normal, but this not yet over.
Now is the most unpleasant time, when previous symptoms continue and some new add-on.
- Cravings for the drug and insomnia
- Confusion and disorientation. You might have difficulties in distinguishing fantasy from reality for a while.
- Dilated pupils and blurred vision. Your eyes might hurt from seeing unclearly. Try not to strain your vision. It is only temporary.
Day 8 to 14
Typical opiate withdrawal symptoms will be present:
- Anxiety. You might experience being anxious again. It usually lasts some days at most.
- Irrational You can find your thinking pattern not be coherent. That can be caused by anxiety. This symptom too is only temporary.
You should be vigilant after the first week because serotonin syndrome occurs in some people. That usually includes:
- Muscle rigidity or muscle twitches, sometimes loss of coordination
In severe cases, however, this can be dangerous. It is not common, but you might face the following:
- A high fever
- Irregular heartbeat
- You become unconscious
- Or have seizures
You should immediately call a doctor or go to the emergency room if you experience these.
Day 15 to 28
- Drug cravings can persist for several months.
- Depression That is the most stable effect you will encounter. It is mostly caused by modifying brain chemistry. It should fade after a month or two. If it doesn’t, you could seek the help from a mental health professional. But make sure your therapist has experience with Tramadol withdrawal. Clinical depression should not be confused with depressive withdrawal symptoms.
- Irritability and apathy can appear. You might begin to get frustrated and wonder if these unpleasant sensations and emotions will ever go away. They will. Extended periods of poor sleep quality do not make it easier.
Factors Affecting the Severity of Tramadol Withdrawal Symptoms
- The dosage of Tramadol. The usual dose is between 50-100 mg per day, with 400 mg being the maximum recommended dose. Withdrawal from that amount will be quick and not very painful. However, many people build up a tolerance and need stronger doses. Some people increase their dosage without doctor supervision and end up taking up to 2000 mg per day. That is far beyond the recommended daily dose. Such a high dose induces substantial chemical changes in the body and withdrawal symptoms will be stronger accordingly.
- Duration and Frequency of use. It matters how long you have been taking Tramadol. If you were taking it occasionally and irregularly, you should not have problems to get through detox. That is because you gave your body breaks from the drug already. But if you have used it for several years on a daily basis, your withdrawal symptoms are very likely to be tough.
- Tolerance. That point is directly related to how you used the medication. Regular and prolonged consumption often leads to increasing tolerance to the drug. People then require increasing their dosage to achieve the same pain relief. Tha is how dependence on the drug develops. Luckily, addiction (psychological attachment) is rather rare. But if you are physically dependent on Tramadol, your withdrawal symptoms will be stronger.
- The method of quitting. Many people stop Tramadol abruptly because they want to get rid of their dependency problem as fast as possible. But that is a trap, because quitting “cold turkey” causes sudden and rough changes to the brain and the whole body. It results in equally unexpected and intense withdrawal effects. The impact depends on the size, duration, and frequency of the dose. Tapering is a much safer method: it consists in gradually decreasing the dosage. It is recommended that tapering lasts ¼ of the duration of Tramadol consumption. The best way to do it is under medical supervision.
- Individual factors. Everyone’s situation is unique; many additional causes can contribute to the quality of your withdrawal process. Here are some other factors to take into account:
- Your physiology and metabolism. Your general health adds considerably to your ability to face withdrawal symptoms.
- Your tolerance to pain. Some people tolerate pain better than others.
- Taking other drugs, medicine or supplements. There can be numerous unpredictable chemical interactions.
- Environment. The possibility to relax can ease the suffering, while stress might strengthen them.
What Can I Do to Make It Easier?
There are indeed some things you can do to ease your transition from Tramadol use.
What You Can Do Yourself
- A common advice for the successful withdrawal of any opiate is to stay hydrated. Toxic chemicals are getting out of your body, so you can support that by drinking enough water. 2-3 liters a day is about enough.
- Eating healthy food. You are what you eat. Food is also acting on your overall health. Try to stay away from fast food and stick to healthy meals.
- Exercising. Being in a good physical shape makes it easier to cope with pain and withdrawal symptoms. Exercising also stimulates your metabolism helping to get clean quicker.
- Don’t take other drugs or alcohol. Consuming alcoholic drinks or other substances will either interact with your symptoms or delay the detox process
Seek Medical Assistance
Many factors can affect how you will experience the withdrawal period from Tramadol.
You should not stop taking the drug on your own. That could lead to complications because your body chemical balance would be drastically modified. For that reason, you should seek medical attention to be under supervision the detox phase. A doctor can follow the timeline of your symptoms progressing and give you medication to reduce some effects.